Missouri, 2005

Flash Flooding and Hail in Missouri, May 11, 2005

May 11, 2005 · NWS EAX · 8 events in 1 county or zone

6 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 10:02 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 11, 10:02 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 AM CDT WED MAY 11 2005

.DISCUSSION...

UPDATE TO THE FORECAST THIS MORNING FOR THE CONVECTION THAT HAS
LINGERED ABOUT NORTHERN MISSOURI AND POPPED UP OVER EASTERN KANSAS.
SURFACE BOUNDARY FROM THE OVERNIGHT CONVECTION HAS PUSHED AS FAR
SOUTH AS A LINE FROM LEAVENWORTH TO CARROLLTON AND MOBERLY. THOUGHTS
ARE THAT AS THE LOW LEVEL JET BEGINS TO REFOCUS ACROSS CENTRAL AND
WESTERN KANSAS THAT THE CONVECTION ACROSS NORTHERN MISSOURI SHOULD
COME TO AN END. HOWEVER...THE CONVECTION ACROSS EASTERN KANSAS
MAY CONTINUE TO PERCOLATE AS A VORT MAX...CURRENTLY MOVING NORTHEAST
THROUGH CENTRAL KANSAS...MOVES INTO NORTHEAST KANSAS. 12Z TOPEKA
SOUNDING HAD A NICE CAP ON IT...BUT THE SURFACE BOUNDARY AND VORT
MAX MIGHT PROVIDE ENOUGH SURFACE CONVERGENCE AND CAP EROSION TO
ALLOW A CHANCE OF STORMS TO PERSIST THROUGH THE AFTERNOON HOURS.
THEREFORE...I HAVE BROUGHT A CHANCE OF THUNDERSTORMS AS FAR SOUTH AS
THE MISSOURI RIVER. POINTS SOUTH OF THE RIVER SHOULD STAY STORM FREE
UNTIL MAYBE THIS NIGHT WHEN THE LOW LEVEL JET MOVES INTO THE
VICINITY.

CUTTER

&&

.PREV DISCUSSION...

710 AM...
FIRST OUTFLOW BOUNDARY HAS APPEARS TO BE WASHING OUT NEAR THE MO
RIVER. A SECOND OUTFLOW BOUNDARY HAS SURGED SOUTH INTO NORTHEAST KS
AND INTO THE STJ AREA WITH ELEVATED CONVECTION FORMING ALONG IT.
WILL NEED TO ADJUST THUNDER CHANCES A BIT FURTHER SOUTH TO ACCOUNT
FOR THIS. HAVE SOME NEW CONCERNS THAT THIS SECOND BOUNDARY WILL
REINFORCE THE COOLER AIRMASS ACROSS NORTHERN MO SO HAVE LOWERED MAX
TEMPERATURES BY A CATEGORY ACROSS THE NORTHERN 1/3 OF CWA. ALSO
NOTICED THE STRATOCU WHICH HAS FOLLOWED THE COOLER AIR SOUTH. 06Z
NAM SHOVED THE SECOND OUTFLOW BOUNDARY INTO SOUTHERN MO BY LATE
AFTERNOON AND CARRIED CONVECTION SOUTHWARD AS WELL. IF THIS DOES
OCCUR THEN FORECAST WILL NEED TO BE SCRUBBED WITH TEMPERATURES
LOWERED DRASTICALLY.

MJ

350 AM...
MAIN UPPER FEATURES OF LARGE CLOSED UPPER SYSTEM OVER THE
INTERMOUNTAIN REGION HANDLED FAIRLY WELL BY ETA/NAM/CANADIAN MODELS.
THE UPPER LOW IS PROGGED TO GRADUALLY LIFT NORTHEAST INTO THE
NORTHERN PLAINS AND MERGE WITH NORTHERN STREAM SHORTWAVE WHICH IS
PROGGED TO DROP SOUTHEAST INTO THE NORTHERN PLAINS ON FRIDAY. THIS
WILL RESULT IN A MORE POSITIVE TILTED UPPER TROUGH...AND SLOWER
FRONTAL MOVEMENT ON FRIDAY. OTHERWISE...MAIN MODEL PROBLEMS ARE THE
NUMEROUS CONVECTIVE FEEDBACK ISSUES NOTED IN THE GFS.

IN THE SHORT TERM PRIMARY PROBLEM IS HOW FAR SOUTH WILL OUTFLOW
BOUNDARY GENERATED BY LARGE MCS OVER IA GET. WEST SIDE OF COLD POOL
HAS SLOWED ITS SOUTHWARD PROGRESSION WITH MAIN PUSH ACROSS SOUTHERN
IA. VEERING 850MB WINDS HAS RESULTED IN CONTINUED ELEVATED
CONVECTION NORTH OF THIS OUTFLOW BOUNDARY. THINK NAM TOO FAR SOUTH
WITH OUTFLOW BOUNDARY BY 18Z TODAY. THINK BETTER BET IS FOR OUTFLOW
TO REACH A LINE FROM BETWEEN STJ AND MCI TO AROUND MOBERLY THIS
MORNING...THEN GRADUALLY WASH OUT THIS AFTERNOON. WILL GO WITH A
NARROW BAND OF LIKELY POPS ACROSS NORTHERN MO FOR THIS MORNING. HIGH
TEMPERATURES TODAY SOUTH OF WARM FRONT SHOULD BE SIMILAR TO
TUESDAYS. ALONG AND NORTH OF PRIMARY WARM FRONT TEMPERATURES WILL BE
A CHALLENGE. AIRMASS SOUTH OF WARM FRONT EXPECTED TO BECOME
MODERATELY UNSTABLE WITH MINIMAL CAP THIS AFTERNOON. WILL NEED TO
WATCH REMNANTS OF TX/OK PANHANDLE CONVECTION AS MVC ASSOCIATED WITH
THIS FEATURE COULD AID WITH RENEWED CONVECTION THIS AFTERNOON ALONG
WEST-EAST FRONTAL BOUNDARY.

THROUGH THURSDAY BEST BET FOR CONVECTION WILL BE ACROSS NORTHERN MO
AND EAST CENTRAL KS WHERE FRONTAL BOUNDARY RESIDES. THURSDAY SHOULD
SEE MORE CLOUDINESS WHICH WILL HOLD BACK TEMPERATURES SOUTH OF
FRONTAL BOUNDARY. WILL GO WITH LIKELY POPS ACROSS NORTHERN AND WEST
CENTRAL MO FOR THURSDAY NIGHT. CONVECTION WILL BE SLOW TO ADVANCE
EASTWARD DUE TO THE POSITIVELY TILTED UPPER TROUGH.

HIGH PRECIPITABLE WATER VALUES ACROSS NORTHERN AND WEST CENTRAL MO
TODAY THROUGH THURSDAY COULD RESULT IN REPEAT STORMINESS AND THUS
HEAVY RAINFALL. THURSDAY NIGHT AND FRIDAY COULD ALSO SEE SOME
TRAINING OF STORMS ACROSS MUCH OF CWA AS UPPER FLOW WILL BE NEARLY
PARALLEL TO EASTWARD MOVING COLD FRONT AND THUS CELLS WILL HAVE
MINIMAL EASTWARD MOVEMENT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 11, 12:15 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 PM CDT WED MAY 11 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
115 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEST TO EAST FRONTAL ALONG INTERSTATE 70 WILL BE THE FOCUS FOR
THUNDERSTORMS TODAY AND TONIGHT. WITH HIGH INSTABILITY AND GOOD SHEAR
ALONG THE BOUNDARY...THE STORMS THAT ARE ACTIVATING HAVE THE POTENTIAL TO
BECOME SEVERE. AREAS AT HIGHEST RISK OF SEEING SEVERE WEATHER THIS
AFTERNOON WILL BE ALONG AND NORTH OF A LINE FROM LEAVENWORTH EAST
THROUGH CARROLLTON AND SOUTH OF A LINE FROM MOUND CITY MISSOURI TO
TRENTON...WITH LARGE HAIL AND THE POSSIBILITY OF TORNADOS BEING THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ALL OF THESE STORMS.

THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING AND OVERNIGHT
HOURS ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI...MAINLY NORTH
OF A ST JOSEPH TO MACON LINE. SOME OF THESE STORMS MAYBE SEVERE WITH
THE PRIMARY THREATS BEING FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SAME WEATHER SYSTEM RESPONSIBLE FOR WEDNESDAYS WEATHER WILL
LINGER IN THE AREA THROUGH FRIDAY. A COLD FRONT WILL MOVE IN FROM THE
WEST ON THURSDAY. THIS FEATURE WILL BE SLOW MOVING. INITIALLY SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
ACROSS EXTREME EAST CENTRAL KANSAS AND NORTHWEST MISSOURI LATE
THURSDAY AFTERNOON AND EVENING. DUE TO THE SLOW MOVEMENT OF THE FRONT
AND INDIVIDUAL STORMS REPEATEDLY MOVING OVER THE SAME AREA...VERY
HEAVY RAINFALL IS POSSIBLE.

THE COLD FRONT WILL LINGER OVER THE REGION ON FRIDAY AND A REPEAT OF
SEVERE WEATHER AND HEAVY RAINS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NEEDED NORTH INTERSTATE 70 FOR THE REMAINDER OF THIS
AFTERNOON AND EVENING. THURSDAY AFTERNOON AND EVENING STORM SPOTTERS
WILL LIKELY BE NEEDED OVER NORTHWEST AND WEST CENTRAL MISSOURI AND
EAST CENTRAL KANSAS...AND ON FRIDAY SPOTTERS MAY BE NEEDED OVER MOST
OF THE REGION.

CUTTER

In the hours before

Special weather statement, May 11, 10:30 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT WED MAY 11 2005

KSZ102-MOZ011-111730-
DONIPHAN-HOLT-
1130 AM CDT WED MAY 11 2005

...SIGNIFICANT WEATHER ALERT FOR DONIPHAN AND SOUTHEASTERN HOLT
COUNTIES...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEONA...OR 13 MILES EAST OF HIAWATHA...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

NRR
Local storm report, May 11, 10:39 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 AM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             5 W STEWARTSVILLE       39.75N 94.59W
05/11/2005  1.00 INCH        DEKALB             MO   PUBLIC

&&

HUDSON
Special weather statement, May 11, 10:46 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1146 AM CDT WED MAY 11 2005

KSZ025-102-MOZ020-111745-
ATCHISON-BUCHANAN-DONIPHAN-
1146 AM CDT WED MAY 11 2005

...SIGNIFICANT WEATHER ALERT FOR ATCHISON...DONIPHAN AND NORTHWESTERN
BUCHANAN COUNTIES...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER ATCHISON COUNTY KANSAS. THE
STORMS ARE MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS POSSIBLE WITH ANY OF THESE STORMS.

NRR
Special weather statement, May 11, 10:57 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 AM CDT WED MAY 11 2005

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-120000-
ADAIR MO-ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-
CARROLL MO-CHARITON MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-
DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-HOWARD MO-
JACKSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-
LIVINGSTON MO-MACON MO-MERCER MO-NODAWAY MO-PLATTE MO-PUTNAM MO-
RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
WYANDOTTE KS-
1157 AM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
245...IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING.
THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...
CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...HOWARD...JACKSON...LAFAYETTE...LINN...LIVINGSTON...
MACON...MERCER...NODAWAY...PLATTE...PUTNAM...RANDOLPH...RAY...
SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND TRENTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STOFLET
Local storm report, May 11, 11:12 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             8 N GOWER               39.73N 94.59W
05/11/2005  1.00 INCH        CLINTON            MO   PUBLIC

&&

HUDSON
Special weather statement, May 11, 11:21 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 PM CDT WED MAY 11 2005

MOZ012-020-111745-
ANDREW-BUCHANAN-
1221 PM CDT WED MAY 11 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BUCHANAN AND SOUTHERN
ANDREW COUNTIES...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR AMAZONIA...OR NEAR ST JOSEPH...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. IF IT CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL LIKELY BE NEEDED.

HUDSON

The radar

The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood. Local standard time, as filed.

Hail, Platte

When
May 11, 12:35 PM CST
Where
Platte County, 4 mi SSE of Weston
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -94.883

Hail, Platte

When
May 11, 12:40 PM CST
Where
Platte County, Tracy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -94.800

Hail, Platte

When
May 11, 1:00 PM CST
Where
Platte County, 5 mi NE of Platte City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -94.717

Hail, Platte

When
May 11, 2:32 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.300, -94.717

Hail, Platte

When
May 11, 3:03 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -94.717

Hail, Platte

When
May 11, 3:22 PM CST
Where
Platte County, 2 mi S of Kansas City Intl Arp
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -94.717

Flash Flood, Platte

When
May 11, 4:30 PM CST to 9:15 PM CST
Where
Platte County, 4 mi SW of Kansas City Intl Arp
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -94.767

Flooding near the intersection of Highway 152 and Hampton.

Flash Flood, Platte

When
May 11, 4:30 PM CST to 9:15 PM CST
Where
Platte County, Parkville
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -94.700

6th street closed between Crooked and West due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454010, 5454011, 5454012, 5454013, 5454014, 5454015, 5454016, 5454017.